Objective: Following radioiodine (RI) therapy for multinodular goiter (MNG), 4% to 5% of patients are reported to develop Graves' hyperthyroidism. To show a new protocol for the administration of RI in MNG and to illustrate an infrequent adverse event observed after the RI dose.
Methods: A 70-year-old euthyroid woman with a tracheal compression and displacement. Baseline serum thyroid-stimulating hormone (TSH) was 1.1 mUI/mL, and RI uptake was 10% at 24 hours. The patient refused surgical treatment. We decided to employ a special protocol for increasing the thyroid uptake of 131I. Methyl mercaptoimidazol (MMI) was administered orally (30 mg/d) to increase TSH levels. Thyroid hormones were measured monthly. Three months after initiation of MMI treatment, TSH levels increased to 5.3 mUI/mL, and thyroid RI uptake increased to 57% at 24 hours with more uniform uptake. She received an RI dose of 30 mCI131I. Six weeks later, she was euthyroid. Six months later, a CT showed a decrease in the thyroid size, but she was overtly hyperthyroid (TSH <0.05 mUI/mL, T3 = 442 ng/dL, T4 = 4.8 μg/mL, and TSH receptor antibodies, TRAb >55% [NV <10%]).
Conclusion: We present this case to describe an infrequent adverse complication of RI administration in patients with MNG. We also illustrate an alternative protocol for the administration of RI dose in such patients.
From the *Division of Endocrinology, Hospital de Clínicas, University of Buenos Aires, Buenos Aires, Argentina; †CNEA-UBA, Hospital de Clínicas, University of Buenos Aires, Buenos Aires, Argentina; and ‡Laboratorio de Medicina Nuclear, Buenos Aires, Argentina.
Reprints: Fabian Pitoia, MD, Division of Endocrinology, Hospital de Clínicas, University of Buenos Aires, Esmeralda 961 PB “J,” 1007, Ciudad Autónoma de Buenos Aires, Argentina. E-mail: firstname.lastname@example.org.